Oklahoma, 2008Flood in Oklahoma, May 8 to 9, 2008
May 8 to 9, 2008 · NWS TSA · 1 event in 1 county or zone
Heavy rain caused a moderate flood on Bird Creek near Sperry.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain caused a moderate flood on Bird Creek near Sperry.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 8, 2:43 AM CST, 17 minutes earlier.
Area forecast discussion, May 8, 2:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
343 AM CDT THU MAY 8 2008
.DISCUSSION...
UPPER LOW CONTINUES A STEADY TRACK EASTWARD THIS MORNING WITH
SCATTERED LIGHT RAIN AND DRIZZLE CONTINUING WITHIN THE WRAP AROUND
CLOUD SHIELD. CHANCES OF MEASURABLE RAINFALL ARE LOW THIS
MORNING THOUGH DRIZZLE MAY CONTINUE WELL AFTER SUNRISE OVER
NORTHERN AREAS. OTHERWISE...SKIES WILL CLEAR FROM WEST TO EAST
WHICH WILL ALLOW MUCH WARMER TEMPS THAN YESTERDAY.
GOOD MODEL AGREEMENT ON MCS DEVELOPMENT OVER THE FRONT RANGE AHEAD
OF THE NEXT FAST MOVING SHORTWAVE TROUGH. GENERALLY AGREED UPON
TRACK OF THE CONVECTIVE COMPLEX IS MAINLY ACROSS AREAS TO OUR
NORTH AND OUR FORECAST CHANCES WILL CARRY THE SAME NORTH TO SOUTH
GRADIENT. ANY PRECIP WILL HAVE ENDED BY FRIDAY AFTERNOON AS THE
UPPER WAVE MOVES FURTHER EASTWARD...AND THE ASSOCIATED FRONTAL
BOUNDARY MAKES A MOVE BACK SOUTHWARD. THE PRIMARY EFFECTS OF THE
FRONTAL LOCATION WILL BE ON DEWPOINTS WITH A BRIEF DRIER PERIOD
FRIDAY NIGHT ALLOWING OVERNIGHT LOWS TO COOL BELOW NORMAL.
ACTIVE PATTERN BRINGS A STRONGER UPPER WAVE ACROSS THE ROCKIES ON
SATURDAY WITH A DEEPENING SURFACE LOW EXPECTED TO TRACK FROM WEST
TEXAS...ACROSS OKLAHOMA...AND INTO THE MISSISSIPPI VALLEY BETWEEN
SUNRISE SATURDAY TO SUNRISE SUNDAY. CONDITIONS LOCALLY WILL
UNDERGO MEANINGFUL CHANGE DURING THIS PROCESS AS LOW LEVEL
MOISTURE SURGES NORTHWARD AHEAD OF THE SURFACE LOW...WHILE
TEMPERATURES ARE LIKELY TO WARM WELL ABOVE NORMAL ESPECIALLY OVER
SOUTHERN LOCATIONS. RESULTANT INSTABILITY TRENDS WILL RAMP UPWARD
DURING THE DAY WITH THE LIKELIHOOD OF A SUBSTANTIAL CAPPING
INVERSION KEEPING THUNDERSTORMS AT BAY UNTIL LATE AFTERNOON. A
FAVORED AREA FOR INITIAL CONVECTION WILL BE JUST AHEAD OF SURFACE
LOW TRACK THUS HIGHER STORM CHANCES ARE FORECAST FOR FAR NORTHEAST
OKLAHOMA INTO NORTHWEST ARKANSAS. STORMS WILL ALSO ATTEMPT TO
BUILD SOUTHWARD ALONG ADVANCING DRYLINE PENDING THE OVERALL CAP
STRENGTH. THE EXACT TRACK AND TIMING OF THESE FEATURES WILL BE
REFINED...HOWEVER SIGNIFICANT SEVERE WEATHER IS POSSIBLE GIVEN THE
EXPECTED INSTABILITY AND SHEAR PROFILES.
SURFACE HIGH PRESSURE WILL BUILD THROUGH THE SOUTHERN PLAINS
SUNDAY AND SHIFT EASTWARD ON MONDAY PROVIDING A FEW PLEASANT AND
DRY DAYS. THE UPPER WAVE AND ASSOCIATED FRONTAL FEATURES WILL
AFFECT THE AREA BY TUESDAY...WITH THE DEGREE OF MOISTURE RETURN
LIKELY A FACTOR GIVEN THE PREVIOUS GULF FRONTAL INTRUSION. THE
UPPER PATTERN BY MID WEEK BECOMES MORE UNCERTAIN...HOWEVER THE
GENERAL IDEA IS OF DEEP TROUGHING PREVAILING OVER THE EASTERN
U.S. WHICH MAY PROVIDE SEVERAL DAYS NEXT WEEK OF TEMPERATURES BELOW
NORMAL ACROSS THE FORECAST AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 77 59 79 56 / 10 20 10 10
FSM 77 57 83 56 / 10 10 10 10
MLC 77 57 83 61 / 10 10 10 10
BVO 75 55 77 55 / 10 30 10 10
FYV 73 53 76 54 / 10 20 20 10
BYV 72 53 74 52 / 20 20 20 10
MKO 76 57 80 57 / 10 20 10 10
MIO 74 55 74 51 / 10 40 20 10
F10 76 57 80 59 / 10 10 10 10
HHW 80 59 86 62 / 10 10 10 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...17
LONG TERM....07
Hazardous weather outlook, May 7, 10:10 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1110 PM CDT WED MAY 7 2008
ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1109 PM CDT WED MAY 7 2008
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...ONGOING DUE TO PREVIOUS HEAVY RAINS.
DISCUSSION...
WIDESPREAD HEAVY RAINS HAVE FALLEN ACROSS PORTIONS OF NORTHEAST
OKLAHOMA...AND WHILE ONLY SCATTERED LIGHT RAIN CONTINUES...THE
RISK FOR FLASH FLOODING WILL CONTINUE AS WATER LEVELS RECEDE.
MOTORISTS SHOULD NOT CROSS WATER COVERED ROADWAYS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
A WEAK FRONTAL BOUNDARY WILL REMAIN IN OUR AREA THE NEXT FEW DAYS
KEEPING THUNDERSTORMS IN THE FORECAST. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE WITH AN UPPER LEVEL SYSTEM LATE SATURDAY OR
SATURDAY NIGHT...IF SUFFICIENT MOISTURE CAN RETURN AHEAD OF THE
SYSTEM. ANOTHER FRONT WILL MOVE THROUGH THE AREA TUESDAY.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.
Flood, Tulsa
- When
- May 8, 3:00 AM CST to May 9, 6:30 AM CST
- Where
- Tulsa County, 2 mi E of Sperry to 4 mi SSE of Sperry
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.300, -95.964
Bird Creek near Sperry rose above its flood stage of 21 feet at 4:00 am cdt on May 8th. The river crested at 24.41 feet at 1:30 pm cdt the same day. The river fell below its flood stage at 7:30 am cdt on May 9th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, May 8 to 9, 20081 death · 5 injured · $6.5 million · EF3 · 15 events
- Tornadoes and Flash Flood in Mississippi, May 8 to 9, 2008$1.7 million · EF3 · 9 events
- Tornadoes and Flooding in Virginia, May 8 to 9, 2008$10 million · EF2 · 19 events
- Tornadoes and Damaging Winds in Alabama, May 8, 20082 injured · $983,000 · EF2 · 12 events
- Tornado and Hail in North Carolina, May 8, 2008$200,000 · EF2 · 5 events
- Tornadoes and Hail in Alabama, May 8, 2008$683,000 · EF1 · 19 events
- Tornadoes and Hail in Virginia, May 8 to 9, 2008$341,000 · EF1 · 30 events
- Flood and Hail in Kansas, May 8, 2008$25,000 · 2.75 in hail · 55 events
- Tornadoes and Damaging Wind in Tennessee, May 8, 2008$70,000 · EF1 · 3 events
- Tornadoes and Flash Flood in Maryland, May 8 to 9, 2008$165,000 · EF0 · 5 events
- Flash Flooding in Virginia, May 8 to 9, 2008$61,000 · 21 events
- Hail and Damaging Winds in North Carolina, May 8, 2008$34,000 · 1.75 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107770.